MAUDE Adverse Event Report: DEPUY SYNTHES PRODUCTS LLC DRILL BIT Ø4 W/CENTER-TIP L148/122 3FLUT; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED, MOTOR/ACCESS AND ATTACHMENT

DEPUY SYNTHES PRODUCTS LLC DRILL BIT Ø4 W/CENTER-TIP L148/122 3FLUT; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED, MOTOR/ACCESS AND ATTACHMENT
Catalog Number 511.417
Medical Device Problem Code Excessive Heating (4030)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/07/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device history record review: a device history review was performed and no non-conformance's were detected related to the reported condition.Device evaluation: the actual device was returned for evaluation.Quality engineering evaluated the device and it was determined that the device passed all the inspection criteria during the pre-repair diagnostic assessment.During assessment , it was observed that the plastic shaft of the drill bit was damaged.It was further observed that the plastic shaft had melted during milling, resulting in the smoke coming out of the device while operating.It was determined that fused traces of plastics were deposited on the coupling side of the drill bit.It was determined that the drill bit was blunt, therefore, it was not possible to drill anymore.It was further determined that the drill was heavily blunt.It was determined that the drill was wrongly operated.It was determined that improper handling was the cause for the failure to occur.The assignable root cause was determined to be traced to user, which is user error/ improper handling.If additional information should become available, a supplemental medwatch report will be submitted accordingly.
 
Event or Problem Description
It was reported by (b)(6) that at the time of milling, smoke began to come out of the mark on the drill bit device.It was further reported that the device had marks of melted plastic due to heat.It was not reported if the device was used in surgery, or if there was patient involvement.It was not reported if there were any delays in a surgical procedure or if a spare device was available.There were no reports of injuries, medical intervention or prolonged hospitalization.All available information has been disclosed.If additional information should become available, a supplemental medwatch report will be submitted accordingly.

Brand Name
DRILL BIT Ø4 W/CENTER-TIP L148/122 3FLUT
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED, MOTOR/ACCESS AND ATTACHMENT
Manufacturer (Section D)
DEPUY SYNTHES PRODUCTS LLC
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key9452931
Report Number8030965-2019-70576
Device Sequence Number2089951
Product Code HWE
UDI-Device Identifier07611819036376
UDI-Public07611819036376
Combination Product (Y/N)N
Initial Reporter CountryPE
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number511.417
Device Lot NumberU219982
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/22/2019
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/22/2019
Initial Report FDA Received Date12/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1